TITLE

General Anaesthesia: Practical Recommendations and Recent Advances

AUTHOR(S)
Dodds, C.
PUB. DATE
September 1999
SOURCE
Drugs;Sep1999, Vol. 58 Issue 3, p453
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
General anaesthesia has become, thanks to recently developed drugs, monitoring devices and delivery systems, a very well tolerated method of making the great surgical opportunities of the last few years available to all ages of patient. With a balanced and rational use of drug profiles, general anaesthesia allows even frail and very ill patients a margin of tolerability inconceivable just a few years ago. For the vast majority of patients, the risk from the general anaesthetic technique is so small it can be considered negligible. However, the majority of general anaesthetic drugs are both highly potent and very toxic, with many of the volatile agents still having a therapeutic ratio of about 4 : 1. The anaesthetic staff have to continually upgrade their skills and knowledge to ensure that harm does not result. It is, however, reasonable to offer some practical guidelines from the current literature on when to choose a general anaesthetic technique, either alone or with a regional local anaesthetic method, and when to avoid loss of consciousness. The complications expected from the use of general anaesthesia are reviewed, and the basis for these complications investigated. The currently available drugs and their place in anaesthetic practice are also assessed. Recent developments in the area of total intravenous anaesthesia and monitoring for potential awareness using bispectral analysis suggest that this technique should now be included in the choice of anaesthetic. Recommendations are made on both the selection of the technique, and the appropriate agents for a given group of patients.
ACCESSION #
9593412

 

Related Articles

  • New and Old Drugs in Perioperative Medicine -- Part-II. Cavaliere, Franco; Masieri, Simonetta // Current Drug Targets;Sep2009, Vol. 10 Issue 9, p815 

    The article discusses various reports on new and old drugs in perioperative medicine published within the issue, including one on anesthetic adjuvants for fast track surgery, another on new drugs for epidural anesthesia, and the utilization of antioxidants and corticosteroids in sepsis.

  • Anaphylaxis During General Anaesthesia: Prevention and Management. Mertes, P.M.; Laxenaire, M-C. // CNS Drugs;2000, Vol. 14 Issue 2, p115 

    Any drug administered in the peri-operative period has the potential to produce life-threatening immune-mediated anaphylaxis. The incidence of anaphylaxis has been estimated at between 1 in 10 000 and 1 in 20 000 anaesthesias in Australia and 1 in 13 000 anaesthesias in France. In the most...

  • Lidocaine Powder Intradermal Injection System (Zingo). Elliott, William T.; Chan, James // Internal Medicine Alert;10/15/2007, Vol. 29 Issue 19, p149 

    The article reports on the approval of the product Zingo, a needle-free single-use helium-powered intradermal delivery system for topical anesthesia prior to venous access procedures, from Anesiva by the U.S. Food and Drug Administration (FDA).

  • The wrong drug.  // British Medical Journal;5/12/1979, Vol. 1 Issue 6173, p1233 

    Focuses on the risk of prescription of wrong drugs. Increase of polypharmacy of modern anesthesia; Improvement of the labelling of ampoules; Correlation between ampoules and atropine.

  • As an analgesic ketamine versus fentanyl for total intravenous anesthesia. Ezici, Musa; Bestas, Azize; Lutfi Erhan, Omer // Saudi Journal of Anaesthesia;Jan-Mar2013, Vol. 7 Issue 1, p107 

    A letter to the editor is presented in response to the article "Comparison of two drug combinations in total intravenous anesthesia: Propofol-ketamine and propofol-fentanyl" by Bajwa S. J. and colleagues in the 2011 issue.

  • Pneumocephalus after epidural injections. Nolan, R. B.; Masneri, D. A.; Pesce, D. // Emergency Medicine Journal;Jul2008, Vol. 25 Issue 7, p416 

    The article describes two cases of pneumocephalus, one in a 28-year-old woman who received an epidural anesthesia for childbirth and another in a 37-year-old man who had been treated in a pain clinic with lumbar steroid injections.

  • Propofol/sufentanil.  // Reactions Weekly;5/12/2012, Issue 1401, p32 

    The article describes the case of a 45-year-old woman who developed anaphylactic shock and hyperfibrinolysis following induction of anaesthesia with propofol and sufentanil.

  • Sevoflurane.  // Reactions Weekly;7/24/2010, Issue 1311, p38 

    The article describes the case of a woman who developed torsade de pointes (TdP) secondary to acute QT interval prolongation after receiving sevoflurane anaesthesia.

  • General anaesthetics/neuromuscular block reversal/ondansetron.  // Reactions Weekly;6/4/2011, Issue 1354, p25 

    The article describes the cases of three boys who have long QT syndrome and presented with arrhythmias after receiving a general anaesthesia (GA), neuromuscular block reversal and ondansetron, including patients' exposure to inhaled general anesthetics, cholinergic receptor agonists and...

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics